Volume 17, issue 5 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18, 1 issue

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Links with finite $n$–quandles

Jim Hoste and Patrick D Shanahan

Algebraic & Geometric Topology 17 (2017) 2807–2823
Abstract

Associated to every oriented link L in the 3–sphere is its fundamental quandle and, for each n > 1, there is a certain quotient of the fundamental quandle called the n–quandle of the link. We prove a conjecture of Przytycki which asserts that the n–quandle of an oriented link L in the 3–sphere is finite if and only if the fundamental group of the n–fold cyclic branched cover of the 3–sphere, branched over L, is finite. We do this by extending into the setting of n–quandles, Joyce’s result that the fundamental quandle of a knot is isomorphic to a quandle whose elements are the cosets of the peripheral subgroup of the knot group. In addition to proving the conjecture, this relationship allows us to use the well-known Todd–Coxeter process to both enumerate the elements and find a multiplication table of a finite n–quandle of a link. We conclude the paper by using Dunbar’s classification of spherical 3–orbifolds to determine all links in the 3–sphere with a finite n–quandle for some n.

Keywords
quandle, branched cover, n-quandle, knot, link
Mathematical Subject Classification 2010
Primary: 57M25
Secondary: 57M27
References
Publication
Received: 14 July 2016
Revised: 10 March 2017
Accepted: 4 April 2017
Published: 19 September 2017
Authors
Jim Hoste
Department of Mathematics
Pitzer College
Claremont, CA
United States
Patrick D Shanahan
Department of Mathematics
Loyola Marymount University
Los Angeles, CA
United States